Dear OncoLink "Ask The Experts,"
My 52-year old husband has received two treatments of Panitumumab in his fight against metastatic colon cancer. Within the past two weeks, the skin on the sides of his fingernails have become infected and hurt like an ingrown fingernail. If you can just imagine 3-4 ingrown fingernails on each hand! He takes 100 mg Doxycycline twice a day and we have tried Cetaphil, Eucerin and Gold Bond lotion for his hands. Nothing has helped. Any suggestions?
Beth Eaby, MSN, CRNP, OCN, Bboard certified nurse practitioner and nationally certified oncology nurse, responds:
Paronychia (par'o·nych'i·al) is an infection of the soft tissue around a finger or toe nail. EGFR (epidermal growth factor receptor)- inhibiting agents, such as panitumumab, are being increasingly used as anti-cancer therapy. However, these drugs can affect the epidermal receptors that are found in the skin and this leads to the unusual side effects seen with these agents. These side effects include rash, paronychia, dry skin, breaks in the tissue (fissures) on the fingertips, and trichomegaly of the eyelashes. Paronychia typically occurs 2 months after initiation of therapy with the EGFR inhibitor. The incidence is not clear, with studies reporting rates ranging from 6 to 50% of patients developing this side effect.
Some tips to help prevent paronychia include keeping nails trimmed, filed, and clean. Once paronychia develops, treatments include warm soaks, splinting to reduce discomfort, antibiotic (Neosporin, Bactroban) and anti fungal (Ketoconazole) creams. If these topical agents are not working, Keflex or doxycycline, oral antibiotics, can be used.
If these treatments do not resolve the paronychia, and it is painful and appears infected, a nail avulsion may be warranted. This involves removing the whole nail and would be performed by a podiatrist (for a toenail) or a dermatologist or hand surgeon (for a fingernail).
Paronychia of the fingernails.
© British Journal of Dermatology, 2006.
Jul 29, 2011 - The abundance of epidermal growth factor receptor (EGFR) mutations in advanced non-small-cell lung cancer is associated with a response to treatment with the EGFR-tyrosine kinase inhibitor, gefitinib, according to a study published online July 25 in the Journal of Clinical Oncology.
Jul 29, 2011
Sep 16, 2011
Jun 24, 2010